Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 150, NWS Sioux Falls, SD

June 21, 2007Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2007, 11:54 PM CDT for Turner County, South Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2007, 11:54 PM CDT (04:54 UTC)
Expired
Jun 22, 2007, 12:30 AM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Turner County, SD

The radar

The Sioux Falls radar (KFSD), 50 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 12:05 AM CDTTSTM WND GST 6018 Sw Parker, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1036 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 220454
SVRFSD
SDC125-220530-
/O.NEW.KFSD.SV.W.0150.070622T0454Z-070622T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1154 PM CDT THU JUN 21 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1230 AM CDT

* AT 1154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF MARION...OR
  ABOUT 13 MILES WEST OF PARKER...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARION AROUND 1205 AM CDT...
  PARKER AROUND 1220 AM CDT...

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4347 9739 4320 9739 4322 9710 4349 9710

$$

CJ
2 follow-up statements
000 
WWUS53 KFSD 220506
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1206 AM CDT FRI JUN 22 2007

SDC125-220530-
/O.CON.KFSD.SV.W.0150.000000T0000Z-070622T0530Z/
TURNER SD-
1206 AM CDT FRI JUN 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR WESTERN TURNER COUNTY...

AT 1206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF 
PARKER...MOVING EAST AT 35 MPH.

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4347 9739 4320 9739 4322 9710 4349 9710

$$

CJ
000 
WWUS53 KFSD 220525
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1226 AM CDT FRI JUN 22 2007

SDC125-220536-
/O.EXP.KFSD.SV.W.0150.000000T0000Z-070622T0530Z/
TURNER SD-
1226 AM CDT FRI JUN 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN TURNER COUNTY
EXPIRES AT 1230 AM CDT...

THE STORM IS NO LONGER SEVERE.

LAT...LON 4347 9739 4320 9739 4322 9710 4349 9710

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 8:35 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 21, 8:35 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
835 PM CDT THU JUN 21 2007

.DISCUSSION...
STRONG CONVECTIVE MCS HAS DEVELOPED NEAR THE FRONTAL BOUNDARY ALONG
THE NEB AND SD BORDER...IN S CENTRAL SD AND NW TO N CENTRAL NEB.
INDIVIDUAL CELLS ARE MOVG TO THE SE AND WL LIKELY STAY THAT WAY AS
INDICATED BY THE CORFIDI VECTORS. NORTH OF THE BOUNDARY IN THE FSD
FA...MUCH OF OUR FA MAY NOT SEE MUCH ACTIVITY TONIGHT. THERE IS A
LARGE ABSENCE OF CONVECTION ATTM IN CENTRAL AND N CENTRAL SD.
THEREFORE WE CUT BACK ON THE LIKELY POPS EARLIER TONIGHT TO INCLUDE
OUR AREAS CLOSEST TO NEB. WITH ALL OF THIS ACTIVITY FIRING UP...IT
IS HIGHLY UNLIKELY THE FRONTAL BOUNDARY WL LIFT NWD TONIGHT.
THEREFORE AREAS NORTH OF I 90 WL LIKELY SEE THE LEAST CHCS FOR
RAINFALL TONIGHT. RIGHT ALONG I 90...IF SFC LOW PRES DEVELOPS IN
CENTRAL NEB LIKE SOME DATA IS HINTING AT...THEN THERE COULD BE SOME
TS FORMING LATE TONIGHT NORTH OF THAT LOW ALONG I 90...ESP WHEN THE
LAST REMNANTS OF THE UPPER S/W FINALLY HITS THIS AREA.

&&

.PREV DISCUSSION...
BUSY MORNING AS HP SUPERCELL KICKED OUT SOFTBALL SIZED HAIL FROM
NORTHERN BRULE INTO WESTERN AURORA COUNTY. SCATTERED SEVERE
THUNDERSTORMS DEVELOP FARTHER EAST AND AMAZINGLY DID NOT BECOME
QUITE AS ORGANIZED OVER NORTHWEST IOWA AS PREVIOUSLY THOUGHT. LOOKS
LIKE LLJ MAY HAVE BEEN JUST WEAK ENOUGH AT 25 KNOTS FROM THE
SOUTHWEST TO KEEP INFLOW AT A MINIMUM. TONIGHT VERY TRICKY AS
OUTFLOW BOUNDARY HAS SURGED MUCH FARTHER SOUTH INTO CENTRAL NE THAN
ANY MODEL HAS INDICATED. SO...WITH STRONG WAVE MOVING INTO WESTERN
SD LATE THIS AFTERNOON MAIN CONVECTIVE THREAT MAY BE FARTHER SOUTH
THAN THE GFS SHOWS AND A LITTLE CLOSER TO THE NAM. SEEMS LIKE
SURFACE TO NEAR SURFACE CONVECTION WOULD DEVELOP OVER WESTERN
NEBRASKA...WITH MORE OF AN ELEVATED THREAT FARTHER NORTH. SO...WILL
CONTINUE WITH RELATIVELY HIGH POPS TONIGHT.

FRIDAY ALSO BRINGS QUESTIONS AND CONCERNS AS UPPER LEVEL SUPPORT
SLOW TO EXIT BUT LOW LEVELS MARGINALLY UNSTABLE...MAINLY IN THE
EASTERN CWA. SO...WILL CONTINUE CHANCES SIMILAR TO GOING FORECAST.

SATURDAY SHOULD SEE STABILIZING CONDITIONS WITH A PLEASANT DAY
EXPECTED. WINDS WILL BEGIN TO INCREASE FROM THE SOUTHEAST ON
SATURDAY NIGHT INTO SUNDAY WITH TEMPERATURES GETTING MUCH WARMER.

IN THE LATTER PERIODS(MON-THU)...STILL LOOKS LIKE MONDAY WILL BE A
HOT ONE WITH TUESDAY A LITTLE MORE UP IN THE AIR AS TIMING OF
BOUNDARY A TOUGH CALL. WILL CONTINUE LOW POPS FOR INCOMING BOUNDARY
MONDAY NIGHT INTO WEDNESDAY...BUT LEAVE THURSDAY DRY.

&&

.AVIATION...
AN THUNDERSTORM MCS HAS DEVELOPED OVER N CENTRAL NEB NEAR A FRONTAL
BOUNDARY. THIS ACTIVITY COULD MOVE INTO SIOUX CITY LATE TONIGHT BUT
THE INDIVIDUAL CELLS ARE MOVG SE...SO IT WL TAKE A WHILE. KFSD AND
KHON MAY BE TOO FAR NORTH TO RECEIVE MUCH CONVECTIVE WEATHER WITH
THE FRONTAL BOUNDARY NOT LIFTING NWD TONIGHT...AND LITTLE OR NO
ACTIVITY IN CENTRAL SD. KFSD COULD SEE SOME TS LATE TONIGHT NORTH OF
A DEVELOPING LOW PRES SYSTEM IN CENTRAL NEB...BUT THAT IS
PROBLEMATIC. OUTSIDE OF ANY THUNDERSTORMS...CONDITIONS WL LIKELY
STAY VFR THRU FRIDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

MJF
Hazardous weather outlook, Jun 21, 11:40 AM CDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 AM CDT THU JUN 21 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1140 AM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SEVERE WEATHER IS EXPECTED TO CONTINUE THROUGHOUT THE DAY AND
INTO THE EVENING AS A MODERATE RISK OF SEVERE WEATHER EXISTS. THE
MAIN THREATS FROM THESE STORMS WILL BE HAIL AS LARGE AS TENNIS
BALLS AND WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO
POSSIBLE...ESPECIALLY ACROSS NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE REMAINS A CHANCE FOR SEVERE THUNDERSTORMS FRIDAY MORNING
AND FRIDAY AFTERNOON ACROSS MAINLY NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THROUGHOUT THE DAY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 21, 9:01 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
901 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             9 ENE DIXON             43.43N 99.31W
06/21/2007  E1.75 INCH       GREGORY            SD   PUBLIC

&&

TRM
Local storm report, Jun 21, 10:06 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1006 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     HAIL             LAKE ANDES              43.16N 98.54W
06/21/2007  E0.75 INCH       CHARLES MIX        SD   EMERGENCY MNGR

            VERY HEAVY RAIN AND UP TO PENNY SIZED HAIL. MOST OF IT
            WAS PEA SIZED HAIL.

1002 PM     HAIL             2 N LAKE ANDES          43.18N 98.54W
06/21/2007  E0.75 INCH       CHARLES MIX        SD   TRAINED SPOTTER

&&

MJF
Local storm report, Jun 21, 10:41 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1041 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     FLASH FLOOD      4 WSW PICKSTOWN         43.04N 98.60W
06/21/2007                   GREGORY            SD   TRAINED SPOTTER

            STREET FLOODING AT FORT RANDALL BRIDGE

1039 PM     FLASH FLOOD      LAKE ANDES              43.16N 98.54W
06/21/2007                   CHARLES MIX        SD   LAW ENFORCEMENT

            VERY HEAVY RAIN, STREET FLOODING. 2 PLUS INCHES OF RAIN
            IN LESS THAN AN HOUR.

&&

MJF
Local storm report, Jun 21, 11:03 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     FLASH FLOOD      LAKE ANDES              43.16N 98.54W
06/21/2007                   CHARLES MIX        SD   LAW ENFORCEMENT

            HEAVY RAIN AND STREET FLOODING IN LAKE ANDES AND RAVINIA
            CONTINUES. POWER OUTAGES PRESENT.

1049 PM     DOWNBURST        WAGNER                  43.08N 98.30W
06/21/2007                   CHARLES MIX        SD   LAW ENFORCEMENT

            WET MICROBURST WINDS OF 60 TO 70 MPH. NO DAMAGE REPORTED
            AT THIS TIME.

&&

MJF
Local storm report, Jun 21, 11:20 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1120 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     WAGNER                  43.08N 98.30W
06/21/2007                   CHARLES MIX        SD   LAW ENFORCEMENT

            6 TO 8 INCH TREE LIMBS DOWN THROUGHOUT WAGNER CAUSED BY
            WIND GUSTS TO 70 MPH.

&&

HEITKAMP

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:15 PM CDTSevere Thunderstorm WarningFSDGregory45 min
Jun 21, 8:56 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory49 min
Jun 21, 9:30 PM CDTFlash Flood WarningFSDGregory90 min
Jun 21, 9:44 PM CDTSevere Thunderstorm WarningFSDCharles Mix46 min
Jun 21, 10:18 PM CDTFlash Flood WarningFSDCharles Mix, Douglas87 min
Jun 21, 10:51 PM CDTTornado WarningFSDCharles Mix24 min
Jun 21, 11:07 PM CDTSevere Thunderstorm WarningFSDBon Homme23 min
Jun 21, 11:25 PM CDTSevere Thunderstorm WarningFSDHutchinson35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.